Montana, 2013Hail in Montana, July 8, 2013
July 8, 2013 · NWS MSO · 3 events in 3 counties and zones
An upper level trough tracked into northwest Montana by late afternoon on July 8th. The leading 50 knot mid-level southwest jet maximum moved towards the Bitterroot Valley by late morning helping to initiate a few hail producing supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough tracked into northwest Montana by late afternoon on July 8th. The leading 50 knot mid-level southwest jet maximum moved towards the Bitterroot Valley by late morning helping to initiate a few hail producing supercell thunderstorms. A second round of thunderstorms developed by the afternoon across northwest Montana producing more hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 8, 3:05 AM MST, 7 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 3:05 AM MST, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
405 AM MDT Mon Jul 8 2013
.DISCUSSION...A trof of low pressure in Washington state is
approaching the Northern Rockies. Ahead of this quick moving short
wave this early morning are a couple of lines of showers and
thunderstorms in West Central Montana through Central Idaho. This
activity will increase in coverage through the morning hours and
encompass much of the region. Impacts from this activity will be
brief heavy rain, gusty outflow winds and frequent lightning.
A secondary burst of scattered showers and thunderstorms will
redevelop this afternoon with the short wave nosing its way into
northwest Montana. Similar impacts of gusty outflow winds, heavy
rain and frequent lightning are once again expected.
This system will quickly exit the region during the evening hours
and a strong ridge of high pressure returns through much of Thursday.
Warmer temperatures and dry weather will occur.
Confidence is increasing a bit for a scenario of a weak trof of
low pressure to brush through the region. The intensity of this
low is uncertain. It appears now the best potential for convection
may well be in southwest Montana and Lemhi county. The other
impact late Thursday through Saturday may be moderate westerly
winds.
Models diverge in their solution Sunday through early next week.
They are indicating either a continued windy westerly flow or a
building strong ridge with much warmer temperatures. Confidence is
very low on either solution at this time.
&&
.AVIATION...Scattered showers and thunderstorms currently in
central Idaho and west central Montana will impact terminal KMSO
through 08/1200z. These storms will increase in coverage later
this morning through mid Thursday evening. Terminals impacted will
be KGPI, KMSO and KBTM. Any storm that will pass through these
regions will impact terminals with brief heavy rain, frequent
lightning and gusty outflow winds. This activity will quickly
dissipate after 09/0300z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 8, 6:14 AM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
714 AM MDT MON JUL 8 2013
MTZ007-043-081400-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
714 AM MDT MON JUL 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANITE...EASTERN
MISSOULA AND CENTRAL POWELL COUNTIES UNTIL 800 AM MDT...
AT 710 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF SEELEY LAKE TO 10 MILES NORTHWEST OF EDS GULCH IN DRUMMOND...AND
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OVANDO AND
HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4669 11332 4737 11347 4750 11309 4748 11305
4719 11304 4718 11281 4717 11279 4688 11279
TIME...MOT...LOC 1314Z 243DEG 38KT 4732 11332 4682 11322Special weather statement, Jul 8, 7:36 AM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
836 AM MDT MON JUL 8 2013
IDZ006>008-081515-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOUNTAINS-
736 AM PDT MON JUL 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 815 AM
PDT...
AT 729 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF GRANGEVILLE...MOVING NORTHEAST
AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOWELL...HARPSTER...
CLEARWATER...NEWSOME AND SYRINGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4638 11551 4593 11513 4575 11613 4591 11626
TIME...MOT...LOC 1435Z 240DEG 38KT 4588 11606
DICKERSON
Special weather statement, Jul 8, 10:31 AM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1131 AM MDT MON JUL 8 2013
IDZ006-MTZ005>007-043-081800-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1131 AM MDT MON JUL 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE...SOUTHERN MISSOULA AND NORTHEASTERN IDAHO COUNTIES UNTIL
NOON MDT/1100 AM PDT/...
AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VICTOR...OR 12 MILES NORTH OF HAMILTON...
MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STEVENSVILLE...BELL
CROSSING...QUIGLEY AND NIMROD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4676 11341 4643 11328 4627 11437 4648 11443
TIME...MOT...LOC 1731Z 252DEG 36KT 4643 11416
DICKERSON
Hail, Ravalli
- When
- July 8, 10:35 AM MST
- Where
- Ravalli County, 1 mi SSE of Victor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.407, -114.142
A supercell enhanced by the Bitterroot Mountains tracked east-northeast at approximately 43 mph producing 1 inch hail in Victor.
Hail, Lake
- When
- July 8, 2:34 PM MST
- Where
- Lake County, 1 mi N of Moiese
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 47.364, -114.250
A thunderstorm outflow boundary triggered another cell that grew in strength over higher terrain west of Moiese. This thunderstorm produced hail one inch in diameter, as reported by personnel at the National Bison Range.
Hail, Missoula
- When
- July 8, 3:20 PM MST
- Where
- Missoula County, 9 mi S of Condon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.440, -113.750
A right-moving supercell thunderstorm tracked across the Mission Mountains moving east around 43 mph. A member from the public 9 miles south of Condon reported golf ball size hail that tore branches and leaves off trees and covered the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 8, 20132 deaths · 1 event
- Flash Flooding and Hail in New Mexico, July 8, 20131 death · $70,000 · 0.88 in hail · 5 events
- Rip Current in Florida, July 8, 20131 death · 1 event
- Hail and Damaging Winds in South Dakota, July 8, 2013$910,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in Nebraska, July 8, 2013$1.0 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in North Dakota, July 8, 2013$375,000 · 2 in hail · 29 events
- Tornado and Flooding in Ohio, July 8 to 9, 2013$1.1 million · EF0 · 5 events
- Flash Flooding in South Carolina, July 8 to 9, 2013$535,000 · 5 events
- Flash Flood and Hail in Montana, July 8, 2013$30,000 · 3 in hail · 40 events
- Hail and Damaging Winds in Montana, July 8, 20132.75 in hail · 46 events
- Wildfire in Arizona, July 8 to 12, 2013$75,000 · 1 event
- Damaging Winds in Nebraska, July 8, 2013$50,000 · 70 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462085, 462086, 469360.